Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Jul 19, 2021, 4:24 PM EDT for Beaufort County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2021, 4:24 PM EDT (20:24 UTC)
- Expired
- Jul 19, 2021, 5:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, SC
- Hail
- 0.75 in
- Wind
- 55
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 35 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828
WWUS82 KCHS 192024
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
424 PM EDT Mon Jul 19 2021
SCZ047-048-051-192100-
Inland Jasper-Coastal Jasper-Beaufort-
424 PM EDT Mon Jul 19 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 424 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Jasper, or 9 miles south of Ridgeland,
moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Beaufort, Port Royal, Clarendon, Jasper, Shell Point, Burton,
Calawassie Island and Old House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3226 8095 3235 8104 3258 8082 3242 8063
TIME...MOT...LOC 2024Z 229DEG 20KT 3235 8095
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:12 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 19, 3:12 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Charleston SC 312 PM EDT Mon Jul 19 2021 .SYNOPSIS... The area will remain between Atlantic high pressure and an inland trough through the weekend. && .NEAR TERM /THROUGH TONIGHT/... The various CAMs and other high-res guidance are finally coming into better agreement on the window for greatest tstm impacts through tonight. As noted this morning, guidance has been trending a tad slower with convection impacting the region tonight as shortwave energy over central Georgia moves east. Cloud cover earlier in the day slowed destabilization, but GOES-E visible images show quite a bit of insolation is now in place with mixed-layer instability steadily growing per latest SPC meso plots. While isolated to scattered convection will remain possible for the next few hours (greatest along the Georgia coast), but bulk of the shower/tstm activity looks to hold off until late afternoon into this evening across a good portion of the forecast area as shortwave energy approaches from the west. Data support the most widespread activity coagulating roughly along/north of the I-16 corridor through mid-evening along what appears to be a merging of convective outflow and the sea breeze. Categorical pops of 80-90% have been highlighted in this area along with a mention of locally heavy rainfall. PWATs in excess of 2.25" and MLCAPE 2500 J/kg will likely support locally excessive hourly rainfall rates, but widespread flash flooding does not appear likely at this time. Most of the flooding should remain mostly urban and minor in nature, although pockets of flash flooding can not be completely ruled out. There is a risk for flooding in Downtown Charleston, but it remains a bit more unclear for Savannah with a good number of the CAMs keeping the axis of heaviest rains out of the Savannah Metro Area. Convection will slowly wane by late evening, but a risk for isolated to perhaps scattered convection will persist through daybreak Wednesday. Lows will range from the lower 70s well inland to the upper 70s/near 80 at the beaches and Downtown Charleston. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... Aloft, the region will remain to the east of a positively tilted mid- level trough while a ridge is positioned well to the east. At the surface, a stationary front will reside just to the north of the forecast area. The position of the stationary front will allow for southwesterly flow at the surface, providing decent moisture transport and supporting PWATs at or above 2 inches. Scattered to numerous showers/thunderstorms are expected Tuesday and the entire forecast area is outlined in Marginal on WPCs Excessive Rain Outlook. Slightly less coverage of precip is expected Wednesday and Thursday as the stationary front weakens and high pressure begins to build in at the surface. Temperatures Tuesday will only reach into the mid to upper 80s, a few degrees below normal, due to extensive cloud cover. Wednesday and Thursday will be back around normal, with highs around 90. Lows in the mid 70s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... High pressure builds back into the region providing conditions for typical summertime weather. Lack of synoptic forcing will favor diurnally driven convection each afternoon. Temperatures will be in the lower 90s each day, with overnight lows in the 70s. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... The main concern is potential tstm impacts during the late afternoon-mid evening hours. Isolated convection is starting to pop at early afternoon, but will likely meander around KSAV for the next few hours and spreading into KJZI and KCHS by late afternoon. It appears a large area of showers/tstms will setup over southern South Carolina into far interior Southeast Georgia by late afternoon as shortwave energy approaches. Highest impact chances will be at KCHS and possibly KJZI from roughly 00-04z when prevailing MVFR with locally IFR vsbys will occur. Confidence is greatest at KCHS will will limit KJZI to a TEMPO for MVFR vsbys. At KSAV, guidance has been fairly consistent in keeping the axis of heaviest rainfall just north of the terminal. Will limit conditions to MVFR vsbys in a TEMPO group roughly 00-03z to account for this. Amendments will likely be needed at all terminals as convective trends become more apparent. Gusty winds and frequent cloud-to-ground lightning will pose a risk to outside operations at all terminals. Convection should dissipate by late evening. There are signals that low stratus could develop early Tuesday morning, but data support this will remain west of the terminals and mainly confined to far interior Southeast Georgia. Extended Aviation Outlook: Brief restrictions are possible each afternoon with showers/thunderstorms. && .MARINE... Tonight: There are no major concerns although there will be a risk for gusty winds in excess of 35 kt, low vsbys and frequent cloud-to-water lightning with any tstms this evening. Otherwise, south to southwest winds 10-15 kt will persist with seas 2-3 ft. Tuesday through Saturday: The forecast area will remain positioned between a mid-level trough over land and a ridge over the Atlantic waters. This will create southwesterly flow over the marine areas, generally 10 to 15 knots. Seas will average 2 to 3 feet. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. &&
Hazardous weather outlook, Jul 19, 2:59 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 259 PM EDT Mon Jul 19 2021 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-201900- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 259 PM EDT Mon Jul 19 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Excessive Rainfall: Numerous to widespread thunderstorms will develop across portions of the South Carolina Lowcountry and Southeast Georgia through this evening. Minor flooding of low-lying and poor drainage areas is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-201900- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 259 PM EDT Mon Jul 19 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Strong Thunderstorms: Clusters of thunderstorms are expected to push across the nearshore and outer South Carolina and Georgia waters late this afternoon and evening. These thunderstorms may produce swaths of wind gusts of 35 knots or greater and excessive lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 19, 4:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
424 PM EDT Mon Jul 19 2021
SCZ047-048-051-192100-
Inland Jasper-Coastal Jasper-Beaufort-
424 PM EDT Mon Jul 19 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 424 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Jasper, or 9 miles south of Ridgeland,
moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Beaufort, Port Royal, Clarendon, Jasper, Shell Point, Burton,
Calawassie Island and Old House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3226 8095 3235 8104 3258 8082 3242 8063
TIME...MOT...LOC 2024Z 229DEG 20KT 3235 8095
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:50 AM EDT | Special Marine Warning | CHS | 55 min | |
| Jul 19, 6:17 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Colleton, Dorchester | 118 min |
| Jul 19, 7:24 PM EDT | Special Marine Warning | CHS | 66 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.